The Otago-Southland coroner has recommended the Ministry of
Health draw public attention to the dangers of taking
excessive amounts of prescription drugs and mixing them with
alcohol, following the death of a woman in Palmerston last
Coroner David Crerar found Judith Ann Turner, of Palmerston,
died at her home on February 3, 2012 of an overdose of
codeine taken in conjunction with other prescribed drugs, and
alcohol, all of which created a depressant effect on her
central nervous system.
Mr Crerar said an ESR investigation into her death found the
quantity of codeine taken created a level higher than the
highest level previously recorded by ESR for a cause of
''Judith Turner, perhaps in a search for relief from her
pain, has taken tablets, possibly failing to recognise their
effects on her and possibly also forgetting that she had
previously taken such tablets.
''I have insufficient evidence of an intention by Judith
Turner to take these drugs with an intention to suicide.
''By a slight margin, therefore, I determine that the
overdose was accidental.''
Mr Crerar said the circumstances of her death caused him
''sufficient concern'' to have them drawn to public
He urged those taking medication to take it strictly as
directed by the prescribing doctor.
''The dosage and the timing must be strictly complied with.
Warnings given about mixing medication should be heeded.
''Those taking prescription drugs must recognise the combined
effects of drugs, and the combined effects of the drugs plus
alcohol, and limit their consumption of alcohol.''
Mr Crerar recommended the Ministry of Health consider an
enhancement to existing publicity programmes to draw public
attention to the dangers of taking prescribed drugs in
quantities which exceed prescription dosages, and of mixing
prescribed drugs which have a central nervous system
depressant effect, with alcohol.